Alert archive / Nebraska / Flash Flood Warnings in 2005
Flash Flood Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Oct 4, 2005, 5:53 PM CDT for Dakota County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2005, 5:53 PM CDT (22:53 UTC)
- Expired
- Oct 4, 2005, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Dakota County, NE
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 6:50 PM CDT | FLASH FLOOD | Hubbard, NE | WATER OVER ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 042254 FFWFSD NEC043-050145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 553 PM CDT TUE OCT 4 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... DAKOTA COUNTY IN NORTHEAST NEBRASKA * UNTIL 845 PM CDT * AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL CAPABLE OF PRODUCING FLASH FLOODING FROM AN AREA OF THUNDERSTORMS IN SOUTHERN DAKOTA COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH...WITH ADDITIONAL THUNDERSTORMS AND HEAVY RAIN REDEVELOPING AND MOVING INTO THE EMERSON AREA. RAINFALL OF 1 TO 2 INCHES HAS ALREADY FALLEN IN THE COUNTY...AND AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE THROUGH 800 PM CDT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. ELK CREEK AND PIGEON CREEK ARE THE MOST LIKELY SMALL CREEKS TO FLOOD AT THIS TIME. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4229 9671 4230 9642 4246 9643 4252 9668 $$ MG
2 follow-up statements
000 WGUS73 KFSD 050026 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 723 PM CDT TUE OCT 4 2005 NEC043-050145- DAKOTA NE- 723 PM CDT TUE OCT 4 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR DAKOTA COUNTY... LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED FLASH FLOODING OVER PARTS OF THE WARNED AREA....WITH ROADS UNDER WATER AROUND THE HUBBARD AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES WERE REPORTED AND ESTIMATED BY RADAR BETWEEN 500 PM AND 700 PM. EXCESSIVE RUNOFF FROM THESE EARLIER HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4229 9671 4230 9642 4246 9643 4252 9668 $$ MG
000 WGUS73 KFSD 050109 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 808 PM CDT TUE OCT 4 2005 NEC043-050118- DAKOTA NE- 808 PM CDT TUE OCT 4 2005 ...THE FLASH FLOOD WARNING FOR DAKOTA COUNTY IS CANCELLED... THE HEAVY RAINFALL FROM EARLIER THIS EVENING HAS ENDED ACROSS DAKOTA COUNTY. ADDITIONAL RAINS ARE LIKELY INTO THE OVERNIGHT HOURS...BUT RAINFALL AMOUNTS AND RATES WILL BE MUCH LOWER THAN EARLIER...AND NO ADDITIONAL FLOODING IS EXPECTED. LAT...LON 4229 9671 4230 9642 4246 9643 4252 9668 $$ MG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:20 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Oct 4, 3:20 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE OCT 4 2005 .DISCUSSION... HEAVY RAIN POTENTIAL IS THE MAIN CONCERN THROUGH EARLY WEDNESDAY MORNING. INTENSE BOUNDARY EXTENDING FROM SOUTHERN MINNESOTA ALONG THE IA AND SD BORDER INTO ERN NEBRASKA. WV IMAGERY SHOWS A STRONG WAVE MOVING NORTHEAST INTO NEBRASKA WITH CONVECTION BEGINNING TO DEVELOP IN SOUTH CENTRAL NEBRASKA. WITH TEMPS IN THE MID TO UPPER 80S AND DEW POINTS APPROACHING 70...EXPECT CONVECTION TO RAPIDLY DEVELOP LATE THIS AFTERNOON BEHIND THE SURFACE BOUNDARY IN NEBRASKA AND MOVE INTO SOUTHEAST SOUTH DAKOTA. THERE COULD ALSO BE SOME SURFACE BASED CONVECTION IN NW IA. WHILE AMPLE LOW LEVEL MOISTURE AND HEAT EXISTS...LAPSE RATES ARE MARGINAL. VERY LARGE SHEAR ON THE ORDER OF 20 KTS IN THE LOWEST 1 TO 2 KM MAY TEAR APART ANY TOWERS THAT DO NOT HAVE A STRONG UPDRAFT. WITH TEMPS AND DEW POINTS NEARING CONVECTIVE TEMPS...STRONG UPDRAFTS MAY BE POSSIBLE SO THERE IS A CONDITIONAL RISK OF SEVERE WEATHER. SHOULD SURFACE BASED STORMS DEVELOP THIS EVENING...THERE IS A THREAT OF TORNADOES ALONG THE BOUNDARY AS 0 TO 1 KM HELICITY IS OVER 100 J/KG. THERE IS ALSO JUST ENOUGH LOW THETA-E AIR ABOVE THE SURFACE TO BRING A MARGINAL WIND THREAT TO THE WARM SECTOR. OTHERWISE...A LOW HAIL THREAT EXISTS WITH ANY SUPERCELLS THAT FORM. THE LOW LAPSE RATES SHOULD PREVENT VERY LARGE HAIL...I.E. 1.75 INCHES...FROM FORMING. THE LARGER THREAT IS FLASH FLOODING. PWS ARE HOLDING AROUND 1.75 INCHES ALL NIGHT AND THE SURFACE BOUNDARY REMAINS STATIONARY ALL NIGHT. CONVECTION WILL BE MORE SCATTERED IN THE VERMILLION AND LOWER BIG SIOUX VALLEY BUT WILL COALESCE INTO AN LARGE MCS AT IT MOVE NORTHEAST TOWARD SIOUX FALLS AND THEN INTO SOUTHWEST MINNESOTA. WIDESPREAD HEAVY RAIN IS POSSIBLE IN SOUTHWEST MINNESOTA WHILE MORE ISOLATED HEAVY IS EXPECTED TOWARD VERMILLION. THE FRONT WILL PUSH EAST AFTER 3 AM AND SHOULD EXIT THE CWA SHORTLY AFTER SUNRISE. AS THE FRONT MOVES BY...TEMPS WILL FALL FROM THE UPPER 60S AND 70S INTO THE 40S AND 50S IN A COUPLE OF HOURS. ONCE FRONT FINALLY PUSHES OUT OF THE CWA BY LATE MORNING ON WEDNESDAY...ANTICIPATE GENERAL DRYING CONDITIONS...THOUGH A GOOD BIT OF CLOUDINESS MAY LINGER OVER THE REGION WITH THE MAIN LOW PASSING TO THE NORTH. HAVE TEMPERATURES FALLING THROUGH MUCH OF THE DAY OVER CENTRAL AND EASTERN PORTIONS OF THE CWA AS THE COLDER AIR FILTERS IN...AND ONLY SLIGHT TEMPERATURE RISES OVER MORNING LOWS IN IN THE WESTERN PORTIONS OF THE AREA. WILL ALSO BE SOME WIND CONCERNS WITH SUSTAINED WINDS OF AROUND 30 KTS OVER WESTERN AREAS OF THE CWA. WHILE THIS DOES MEET ADVISORY CRITERIA...WE FELT THAT FLOODING ISSUES WERE A BIGGER CONCERN FOR THE PUBLIC IN THE SHORT TERM. DID KEEP SOME SLIGHT CHANCE POPS IN THE NORTH INTO WEDNESDAY NIGHT WITH SOME WRAP AROUND MOISTURE OVER THE AREA. IF ANY PRECIPITATION DOES FALL...LOOKS TO BE IN THE FORM OF VERY LIGHT SNOW BY THE EVENING HOURS AS TEMPS FALL INTO THE MID 30S. THERE ARE RATHER BIG MODEL DISCREPANCIES WITH REGARD TO THE AMOUNT AND DURATION OF THE WRAP AROUND MOISTURE...WITH THE NAM MUCH MORE AGGRESSIVE IN THIS REGARD. THE REASON FOR THIS IS THAT THE NAM PROGS THE UPPER LEVEL LOW MUCH FARTHER SOUTH THAN THE GFS DOES...OVER NORTHERN SOUTH DAKOTA VS OVER NORTHERN NORTH DAKOTA PER THE GFS. IN ADDITION...BOTH MODELS ARE HINTING AT A WAVE COMING OUT OF THE WYOMING OR COLORADO REGION AND CROSSING THE FSD CWA ON THURSDAY. ONCE AGAIN THE NAM IS MUCH MORE AGGRESSIVE WITH THIS FEATURE...PROGGING SMALL CHANCE POPS OVER THE NORTHERN PORTIONS OF THE REGION THROUGH THE DAY ON THURSDAY. HOWEVER...I SEE LITTLE IN THE WAY OF FORCING WITH THE WAVE...SO I DOUBT ANYTHING WILL OCCUR. WITH THAT BEING SAID...I DID KEEP SOME SLIGHT CHANCE POPS IN THE FAR NORTH INTO THURSDAY ON THE OUTSIDE CHANCE THAT SOMETHING DEVELOPS. AFTER THAT...DRYING TREND LOOKS TO BE IN FULL SWING THROUGH THE WEEKEND WITH A GRADUAL WARMING TREND THROUGH THE PERIOD...INTO THE MID AND UPPER 60S BY SUNDAY. MODELS STILL INDICATING A FAIRLY SIGNIFICANT STORM SYSTEM PUSHING INTO THE REGION FOR THE BEGINNING OF NEXT WEEK AS A DEEP TROUGH CARVES ITSELF OUT OVER THE WESTERN U.S. DURING THE WEEKEND. CONTINUED WITH ONLY SMALL CHANCE POPS ON MONDAY AND TUESDAY UNTIL THIS SYSTEM IS BETTER DEFINED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...SDZ040-056-062-066-067-069>071 FLASH FLOOD WATCH 00Z-09Z MN...MNZ071-072-080-081-089-090-097-098 FLASH FLOOD WATCH 00Z-09Z IA...IAZ001<003-012 FLASH FLOOD WATCH 00Z-09Z NE...NEZ013 FLASH FLOOD WATCH 00Z-09Z && DISCUSSION...PS/JM
Hazardous weather outlook, Oct 4, 12:42 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1242 PM CDT TUE OCT 04 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1242 PM CDT TUE OCT 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MID AFTERNOON IN NORTHWEST IOWA AND COULD PRODUCE DIME SIZE HAIL. THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATE THIS AFTERNOON IN EASTERN NEBRASKA AND SPREAD INTO NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA BY THE EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING HAIL UP TO HALF DOLLAR SIZE. IN ADDITION...AN ISOLATED TORNADO MAY BE POSSIBLE...ESPECIALLY NEAR THE SOUTH DAKOTA AND IOWA BORDER. THE TORNADO THREAT IS EXPECTED TO END BY 9 PM WHILE THE THREAT FOR LARGE HAIL WILL END BY MIDNIGHT. FLOODING... THUNDERSTORMS WILL CREATE THE POTENTIAL FOR FLASH FLOODING TUESDAY NIGHT. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CREATE RAINFALL TOTALS OF POTENTIALLY 3 TO 4 INCHES...ESPECIALLY ACROSS SOUTHWEST MINNESOTA. ISOLATED AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN FAR SOUTHEAST SOUTH DAKOTA AND FAR NORTHWEST IOWA OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP WEDNESDAY...WITH THE POTENTIAL FOR A FEW GUSTS TO 45 MPH ALONG THE BUFFALO RIDGE. IN ADDITION...MUCH COOLER AIR WILL SPREAD INTO THE AREA...AND BRING THE THREAT FOR FROST AND FREEZING TEMPERATURES THURSDAY MORNING...AND AGAIN FOR PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Oct 4, 4:09 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT TUE OCT 4 2005 IAZ001>003-012>013-013-020>022-031>032-NEZ013>014-SDZ070>071- 050400- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA- PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-CLAY-UNION- 409 PM CDT TUE OCT 4 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 830 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 11 COUNTIES IN NORTHWEST IOWA BUENA VISTA... CHEROKEE... CLAY... DICKINSON... IDA... LYON... OBRIEN... OSCEOLA... PLYMOUTH... SIOUX... WOODBURY... IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST NEBRASKA DAKOTA... DIXON... IN SOUTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST SOUTH DAKOTA CLAY... UNION... THIS INCLUDES THE CITIES OF...CHEROKEE...ELK POINT...IDA GROVE... LE MARS...NORTH SIOUX CITY...ORANGE CITY...PONCA...PRIMGHAR... ROCK RAPIDS...SHELDON...SIBLEY...SIOUX CENTER...SIOUX CITY... SOUTH SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE... VERMILLION AND WAKEFIELD. SCHUMACHER
Local storm report, Oct 4, 5:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 6 NNW BATTLE CREEK 42.40N 95.64W
10/04/2005 0.75 INCH IDA IA TRAINED SPOTTER
ALSO SOME SMALL BRANCHES DOWN.
&&
JHACKERLocal storm report, Oct 4, 5:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST HOLSTEIN 42.49N 95.54W
10/04/2005 60 MPH IDA IA TRAINED SPOTTER
0510 PM HAIL HOLSTEIN 42.49N 95.54W
10/04/2005 0.88 INCH IDA IA TRAINED SPOTTER
&&
JHACKERNearby
Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.